Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Taking Nabumetone due to knee osteoarthritis. Having side effects. What to do?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9077 Questions
I have been taking 750mg of Nabumetone 2x daily for years due to knee osteoarthritis condition (no cartilage in either knee). Last week, on vacation in the White Mountains, NH, having realized that I forgot to bring along the medication, I opted to take Ibuprofen. (Given, Hep C liver issues, I knew that Ibuprofen is not the med for me.) However, I thought that for 3-4 days, I would "risk" using it since I wanted to climb with my cane at tourist attractions (Flume; Lost River- 1000 steps.) Anyway, I did the "hike" with family members and I feel quite certain that my pain was minimized because I took 600 mg. of Ibuprofen in the morning with food and again later in the afternoon another 600 mg with food. Once I returned home and felt certain the ibuprofen left my system, I stopped the ibuprofen and resumed taking the Nabumetone. Although, I have no ill effects from the Nabumetone, I don't benefit much re: pain relief from it either. I ask if it seems reasonable to either (A) increase the dosage of the Nabumetone or (B) consider another non-addictive, anti-inflammatory pain medication that should offer relative safety in consideration of my inflated live blood counts (I have ultrasound tests 2x annually and am watched by a top M.D. ... I am anticipating a call back from him as I write you for your opinion. ) Note: The Hep C (formerly non-A, non-B designation), I have had since 1975 surgical procedures.
I am 57 years of age, male, and 290 lbs. Thank you very much.
Posted Sun, 25 Aug 2013 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 12 minutes later
Thanks for posting your query.
Increasing the dosage of nabumetone is not advisable. The decreased effect of the medicine may be due to the excessive exertion that you are doing these days. It is best to take another mild like Tylenol double strength- acetaminophen along with the current dose of nabumetone. You can take it after the meals thrice a day with minimal effect on the liver.
You can also do a hot fomentation of the knees and apply a local analgesic gel on the area for an additional benefit.
If this does not help then an increase in the dosage of nabumetone may be considered.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor